Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Blacksburg, VA

June 8, 2003Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 8, 2003, 9:31 PM EDT for Carroll County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 9:31 PM EDT (01:31 UTC)
Expired
Jun 8, 2003, 11:30 PM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090139
FFWRNK
VAC035-090330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1130 PM EDT

* AT 930 PM EDT...BOTH THE PUBLIC AND LAW ENFORCEMENT REPORTED 
EXTENSIVE FLOODING IN AND AROUND THE HILLSVILLE AREA.  RADAR 
ESTIMATES THAT BETWEEN 4 AND 5 INCHES OF RAIN FELL OVER NORTH 
CENTRAL CARROLL COUNTY BETWEEN 7:00 AND 9:30 PM.  RUNOFF FROM THIS 
RAINFALL WILL CONTINUE THROUGH 11 PM...RESULTING IN STREAMS OUT OF 
THEIR BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3678 8093 3661 8083 3672 8051 3686 8060

$$

11
1 follow-up statement
000 
WGUS71 KRNK 090333
FFSRNK
VAC035-063-141-090400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT SUN JUN 8 2003

...FLASH FLOOD WARNINGS FOR CARROLL...FLOYD...AND PATRICK COUNTIES 
ALLOWED TO EXPIRE...

AT 1130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN 
HAD ENDED OVER THE AREA AND RUNOFF WAS SUBSIDING. 

HOWEVER...FLASH FLOODING FROM THE HEAVY RAINS EARLIER THIS EVENING 
MAY HAVE RESULTED IN WASHOUTS OF COUNTY AND RURAL ROADS. 
ADDITIONALLY...COUNTRY FARMLANDS ALONG THE BANKS OF CREEKS AND 
STREAMS AND OTHER LOW LYING AREAS MAY ALSO HAVE BEEN ERODED.

PLEASE DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE THE ROAD BED HAS 
BEEN COMPROMISED DUE TO HIGH WATER OR ATTEMPT TO DRIVE THROUGH AREAS 
WHERE STANDING WATER IS STILL PRESENT. 

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:30 PM EDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 8, 2:30 PM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT SUN JUN 8 2003

SHORT RANGE...

WE HAVE SCTD TSRA ALONG AND NEAR THE BLUE RIDGE THIS AFTN...AS WELL
AS CELLS POPPING JUST EAST OF OUR PIEDMONT COUNTIES...AS SFC
TROFINESS...AND THETA RIDGING...COMBINED WITH MOIST LOW LVLS MAKE
ATMOS CONDUCIVE FOR DEVELOPMENT.

TNT...WILL KEEP CHANCE POPS GOING...ESPECIALLY THIS EVENING...WITH
ONGOING CONVECTION...THEN APPROACH OF FNT TOWARD THE WRN FA THIS
EVENING AS WELL. BEST CHANCE SHOULD BE CLOSER TO UPPER ENERGY IN SE
WV...ALTHOUGH PCPN SHOULD BE SCTD IN NATURE...AND WEAKEN
OVERNIGHT...AS THE FRONT PUSHES EAST OF THE BLUE RIDGE...AND OUT OF
THE FA BY 10Z.

MON-TUE NIGHT...

MONDAY INTO TUESDAY LOOK GENERALLY DRY...AND SEASONAL...AS FLOW
BECOMES ZONAL. NEXT SYSTEM AFFECTING US MID WEEK...MAY BRING A
CHANCE OF TSRA TO THE WEST TUES NIGHT. ETA SHOWING A MUCH STRONG SFC
LOW OVER THE GRTLKS THAN GFS...ABOUT 7 MB DEEPER BY 12Z WED. GFS IS
FASTER IN BRINGING LIFT IN HOWEVER...THAN ETA. ATTM...WILL KEEP LOW
CHANCE POPS CONFINED TO SE WV LATE TUESDAY NIGHT.

CURRENT FORECASTED TEMPS PRETTY MUCH IN LINE WITH MOS...AND
FORECASTED THICKNESSES...SO ONLY MINOR ADJUSTEMENTS TO MAX AND MINS
THRU TUE NIGHT.

LONG RANGE (WED-SUN)...

ALTHOUGH THE WX PATTERN ACROSS THE U.S. IS CHANGING TO A MORE ZONAL
FLOW...A FRONT IS GOING TO MOVE INTO THE VICINITY BY WED...KEEPING
THE THREAT OF SHRA/TSRA AROUND. IT WILL BE WARMER AND MORE HUMID AS
WE WILL BE SOUTH OF THE FRONT...WITH A SOUTH TO SOUTHWEST FLOW AT
THE SFC AND ALOFT OCCURRING INTO THE WEEKEND. THE FRONT REMAINS IN
THE AREA THROUGH SUNDAY...SO A CHANCE OF SHRA/TSRA EVERYDAY...WITH
THREAT FOR MCS/S.

FCSTID =    14/05
ROA   62  85  59  85 /  40  10   0  10
LYH   62  85  56  84 /  40  10  10  10
DAN   63  86  60  86 /  40  10  10  10
BLF   58  77  55  79 /  40  10   0  10
LWB   55  76  50  77 /  40  10   0  10
BCB   59  80  54  81 /  30  10   0  10
TNB   57  77  55  78 /  30  10   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS/WHP
Hazardous weather outlook, Jun 8, 6:53 AM EDT, 14 hours 38 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WITH DRIER AIR ALOFT TODAY...ISOLATED STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

In the hours before

Special weather statement, Jun 8, 6:29 PM EDT, 3 hours 2 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN JUN 8 2003

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF
VIRGINIA.  AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF
GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA.  THESE STORMS
WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS
THAN AN HOURS TIME.  THIS MAY RESULT IN RAPID RISES ALONG SMALL
CREEKS AND STREAMS.  MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY
MOVE TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

11
Special weather statement, Jun 8, 6:29 PM EDT, 3 hours 2 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN JUN 8 2003

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF
VIRGINIA.  AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF
GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA.  THESE STORMS
WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS
THAN AN HOURS TIME.  THIS MAY RESULT IN RAPID RISES ALONG SMALL
CREEKS AND STREAMS.  MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY
MOVE TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:01 PM EDTSevere Thunderstorm WarningRNKTazewell29 min
Jun 8, 8:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Patrick55 min
Jun 8, 8:28 PM EDTSevere Thunderstorm WarningRNKCraig32 min
Jun 8, 8:37 PM EDTFlash Flood WarningRNKFloyd, Patrick3 hr
Jun 8, 8:50 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville55 min
Jun 8, 8:53 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.